Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 258, NWS St. Louis, MO

May 2, 2006Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 2, 2006, 2:20 AM CDT for Madison County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 2:20 AM CDT (07:20 UTC)
Expired
May 2, 2006, 2:50 AM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Madison County, MO

The radar

The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 11:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 020721
SVRLSX
    MOC123-020800-
/O.NEW.KLSX.SV.W.0258.060502T0720Z-060502T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
220 AM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 300 AM CDT

* AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF FREDERICKTOWN...AND MOVING EAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JUNCTION CITY...
  MARQUAND...
  FREDERICKTOWN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3764 9049 3732 9051 3733 9016 3764 9015

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 020736
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CDT TUE MAY 2 2006

MOC123-020800-
/O.CON.KLSX.SV.W.0258.000000T0000Z-060502T0800Z/
MADISON MO-
235 AM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR MADISON COUNTY...

AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER FREDERICKTOWN...MOVING EAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FREDERICTOWN AND MARQUAND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3764 9048 3764 9016 3755 9016 3754 9015
      3751 9016 3734 9016 3734 9025 3733 9026
      3733 9050

$$

GKS
000 
WWUS53 KLSX 020750
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT TUE MAY 2 2006

MOC123-020800-
/O.CAN.KLSX.SV.W.0258.000000T0000Z-060502T0800Z/
MADISON MO-
250 AM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5AM.

LAT...LON 3764 9048 3764 9016 3755 9016 3754 9015
      3751 9016 3734 9016 3734 9025 3733 9026
      3733 9050

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:42 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 1, 10:42 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT MON MAY 1 2006

.DISCUSSION...
HV CLEARED A SMALL PART OF TORNADO WATCH #271...BASICALLY THE
COUNTIES JUST NW OF THE METRO AREA...BUT DUE TO NEW STORMS
FORMING OVR OZARKS HV OPTED TO HANG ONTO WATCH ALG-S OF I-70.

WORKING ON NEW ZONES THAT REFLECT ABV THINKING.

TRUETT

&&

.AVIATION...
FOR THE 06Z TAFS...APRS THAT MOST OF THE SHRA AND TSRA ACTIVITY OVR
THE CWA SHOULD BE E AND S OF STL BY 06Z TUE AS SHRTWV TROF EXTDG
FM NERN MO SW THRU SWRN MO CONTS MOVG EWD. MID LVL CLOUDINESS OVR
THE CWA SHOULD CONT TO CLEAR FM W TO E WITH A CLR SKY IN UIN AND
COU AT OR SHORTLY AFT 06Z TUE AND A CLR SKY IN SUS AND STL ARND
09Z TUE OR SHORTLY AFT. SHOULD HAVE A RELATIVELY WK W-NW SFC WND
LTR TGT AHD OF FAIRLY WK SFC RDG MOVG EWD THRU THE REGION. SFC
WNDS SHOULD BCM SLY ON TUE AFTN INTO TUE EVNG ON THE W SIDE OF SFC
RDG AS IT PUSHES EWD INTO THE TN VLY REGION. COULD BE SOME PATCHY
LGT FOG LT TGT AND EARLY TUE MRNG WITH A CLRG SKY...LGT WND AND
STANDING WATER LEFT OVR FM EVNG RAINFALL.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 1, 3:36 PM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON MAY 1 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
336 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE THIS
EVENING AS A STRONG UPPER LEVEL DISTURBANCE INTERSECTS A SURFACE
TROUGH WITH MOIST AND UNSTABLE AIR OUT AHEAD OF IT. THE BEST
CHANCE APPEARS TO BE THE AREA SOUTH AND EAST OF ST LOUIS...OR IN
SOUTHERN ILLINOIS AND IN THE EASTERN OZARKS OF SOUTHEAST MISSOURI.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND A SLOW MOVING FRONT WILL
PROVIDE FOR THE ADDITIONAL CHANCE FOR THUNDERSTORMS FROM LATE
TUESDAY NIGHT INTO FRIDAY. SEVERE WEATHER WILL BE POSSIBLE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NEEDED THIS EVENING...ESPECIALLY
FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

TES

In the hours before

Local storm report, May 2, 12:30 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 S BELLEVILLE          38.50N 90.00W
05/02/2006  E1.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL REPORTED ON ROUTE 158

&&

FG
Local storm report, May 2, 12:42 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             RED BUD                 38.21N 90.00W
05/02/2006  E0.75 INCH       RANDOLPH           IL   EMERGENCY MNGR

            ON ROUTE 154

&&

FG
Local storm report, May 2, 1:01 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             EVANSVILLE              38.09N 89.93W
05/02/2006  E1.00 INCH       RANDOLPH           IL   EMERGENCY MNGR

1245 AM     HAIL             OKAWVILLE               38.43N 89.55W
05/02/2006  E0.88 INCH       WASHINGTON         IL   AMATEUR RADIO

1240 AM     HAIL             2 N ELLIS GROVE         38.04N 89.91W
05/02/2006  E1.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

1250 AM     HAIL             2 W BELGRADE            37.79N 90.89W
05/02/2006  E1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

1248 AM     HAIL             4 W BELGRADE            37.79N 90.92W
05/02/2006  E0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

1255 AM     HAIL             1 E BELGRADE            37.79N 90.83W
05/02/2006  E0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

FG
Local storm report, May 2, 1:10 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             SABULA                  37.40N 90.70W
05/02/2006  E0.75 INCH       IRON               MO   FIRE DEPT/RESCUE

0106 AM     HAIL             COULTERVILLE            38.18N 89.60W
05/02/2006  E1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

FG
Local storm report, May 2, 1:30 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             5 WSW FARMINGTON        37.75N 90.50W
05/02/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

JPEDIGO
Local storm report, May 2, 2:02 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EDWARDSVILLE            38.80N 89.96W
05/01/2006                   MADISON            IL   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWNED BY HIGH WINDS. TREES AND LIMBS
            BLOCKING SEVERAL STREETS.

1010 PM     HAIL             FESTUS                  38.22N 90.41W
05/01/2006  E1.75 INCH       JEFFERSON          MO   PUBLIC

            AT INTERSECTION OF I-55 AND HWY 61

1040 PM     HAIL             RUMA                    38.13N 90.00W
05/01/2006  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

1050 PM     FUNNEL CLOUD     FREEBURG                38.43N 89.91W
05/01/2006                   ST. CLAIR          IL   LAW ENFORCEMENT

            REPORTED 7020 PRESS RD OFF OF HWY 15

1055 PM     FUNNEL CLOUD     BALDWIN                 38.18N 89.84W
05/01/2006                   RANDOLPH           IL   LAW ENFORCEMENT

1055 PM     HAIL             BALDWIN                 38.18N 89.84W
05/01/2006  E0.75 INCH       RANDOLPH           IL   LAW ENFORCEMENT

1100 PM     FUNNEL CLOUD     COULTERVILLE            38.18N 89.60W
05/01/2006                   RANDOLPH           IL   FIRE DEPT/RESCUE

1100 PM     HAIL             4 W SPARTA              38.15N 89.79W
05/01/2006  E0.75 INCH       RANDOLPH           IL   FIRE DEPT/RESCUE

1100 PM     HAIL             1 W OKAWVILLE           38.43N 89.57W
05/01/2006  E0.75 INCH       WASHINGTON         IL   TRAINED SPOTTER

1105 PM     FUNNEL CLOUD     OKAWVILLE               38.43N 89.55W
05/01/2006                   WASHINGTON         IL   BROADCAST MEDIA

1115 PM     HAIL             UNION                   38.45N 91.01W
05/01/2006  E0.75 INCH       FRANKLIN           MO   AMATEUR RADIO

1200 AM     HAIL             2 W FESTUS              38.22N 90.44W
05/02/2006  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

1200 AM     HAIL             2 W PEVELY              38.29N 90.43W
05/02/2006  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

1210 AM     HAIL             2 W VALMEYER            38.30N 90.35W
05/02/2006  E1.00 INCH       MONROE             IL   AMATEUR RADIO

1210 AM     HAIL             BELLEVILLE              38.53N 90.00W
05/02/2006  E0.88 INCH       ST. CLAIR          IL   AMATEUR RADIO

1210 AM     HAIL             PEVELY                  38.29N 90.40W
05/02/2006  E1.00 INCH       JEFFERSON          MO   AMATEUR RADIO

1226 AM     HAIL             2 S BELLEVILLE          38.50N 90.00W
05/02/2006  E1.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL REPORTED ON ROUTE 158

1240 AM     HAIL             2 N ELLIS GROVE         38.04N 89.91W
05/02/2006  E1.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

1240 AM     HAIL             EVANSVILLE              38.09N 89.93W
05/02/2006  E1.00 INCH       RANDOLPH           IL   EMERGENCY MNGR

1240 AM     HAIL             RED BUD                 38.21N 90.00W
05/02/2006  E0.75 INCH       RANDOLPH           IL   EMERGENCY MNGR

            ON ROUTE 154

1245 AM     HAIL             SABULA                  37.40N 90.70W
05/02/2006  E0.75 INCH       IRON               MO   FIRE DEPT/RESCUE

1245 AM     HAIL             OKAWVILLE               38.43N 89.55W
05/02/2006  E0.88 INCH       WASHINGTON         IL   AMATEUR RADIO

1248 AM     HAIL             4 W BELGRADE            37.79N 90.92W
05/02/2006  E0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

1250 AM     HAIL             2 W BELGRADE            37.79N 90.89W
05/02/2006  E1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

1255 AM     HAIL             1 E BELGRADE            37.79N 90.83W
05/02/2006  E0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

0106 AM     HAIL             COULTERVILLE            38.18N 89.60W
05/02/2006  E1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

0120 AM     HAIL             5 WSW FARMINGTON        37.75N 90.50W
05/02/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:39 PM CDTSevere Thunderstorm WarningLSXWashington41 min
May 1, 9:56 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
May 1, 10:52 PM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 1, 10:54 PM CDTSevere Thunderstorm WarningLSXFranklin51 min
May 1, 11:40 PM CDTSevere Thunderstorm WarningLSXJefferson50 min
May 2, 12:11 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington49 min
May 2, 12:22 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds38 min
May 2, 12:59 AM CDTSevere Thunderstorm WarningLSXSaint Francois46 min
May 2, 1:26 AM CDTSevere Thunderstorm WarningLSXMadison34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.